Prescription Opioids Associated with Risk of Overdose

 

By Staff Writer

The risk of overdosing is typically only associated with illegal drugs. But a new study shows that people who are legally prescribed opioid painkillers face the same risk.

The study, published in the Annals of Internal Medicine, discovered that when opioid painkillers such as morphine and Oxycontin are taken in excess, they slow the breathing muscles and can cause users to suffocate. Of the nearly 10,000 adults involved in the study who were using opioids to treat chronic pain not related to cancer, 51 overdosed at least once and six died as a result of overdosing.

According to the U.S. Centers for Disease Control and Prevention, more than 8 million adults use opioids to treat chronic pain. Between 1999 and 2006, nearly 65,000 overdoses reportedly involved opioids, with deaths from prescription opioids tripling in those years.

“Opioids carry risks and prescribing them and using them long-term is something that should be done with caution,” said lead researcher Dr. Michael Von Korff of the Group Health Research Institute in Seattle. “For every fatal overdose in our study, seven nonfatal overdoses occurred, and most of the nonfatal overdoses were medically serious.”

What Are Opioids?

Opioids are narcotics that are used to treat pain, and are increasingly being prescribed to patients who have chronic pain.

Examples of opioids include the following:

  • Morphine
  • Codeine
  • Hydrocodone
  • Oxycodone
  • Propoxyphene
  • Meperidine
  • Methadone
  • Fentanyl

Patients are commonly prescribed opioids only after their pain has not subsided through the use of other over-the-counter painkillers, such as aspirin and ibuprofen. Patients may be prescribed painkillers for a variety of health problems:

  • Back pain
  • Neck pain
  • Headaches
  • Jaw pain
  • Arthritis
  • Menstrual pain

Symptoms of Opioid Overdose

Though the risk of overdose increases for people taking higher opioid doses, most of the overdoses in the Annals of Internal Medicine study occurred in patients receiving lower doses. Anybody taking opioid painkillers for the treatment of chronic pain should be familiar with the symptoms of opioid overdose:

  • Delirium
  • Confusion
  • Respiratory problems
  • Falling
  • Bluish-colored fingernails and lips
  • Pinpoint pupils
  • Nausea and vomiting
  • Low blood-pressure
  • Weak pulse
  • Drowsiness
  • Seizures
  • Loss of consciousness

Preventing Opioid Overdose

While the risk of overdose should not be ignored, taking precautions when using opioids can lower the chances of overdosing on the drugs. People taking prescription opioids should keep the following things in mind to help prevent overdose:

  • Only take the dosage prescribed by the treating doctor, and never use more than what was prescribed.
  • Alert the treating doctor to any negative effects the drugs are having, such as over-sedation or causing a tendency to fall asleep.
  • Close medical supervision by the treating doctor is necessary to monitor the drugs’ effects and effectiveness.

High rates of overdose from prescription opioids are also associated with depression and substance abuse, according to the study in the Annals of Internal Medicine. Patients who are struggling with either of these disorders should alert their doctor and seek treatment for them independent from their chronic pain. Because depression is common among long-term users of opiates, it is important for patients to inform their doctors if they are experiencing any symptoms of depression.

Little Risk of Addiction

The good news about opiates is that there is little risk of becoming addicted to them when used for long-term pain relief. In a clinical study of nearly 5,000 users of opioid painkillers, only seven people were reportedly addicted or took their medicine inappropriately.

The risk of addiction is higher in patients who have a history of drug addiction and abuse, and who are not compliant with their dosage. This is often a result of patients with chronic pain not experiencing significant pain relief and upping their dosages to try and reduce their pain levels.


Click here to locate a facility near you »